Any feedback on Mirtazapine / Remeron?

Discussion in 'General Parenting' started by weatheringthestorm, Apr 10, 2008.

  1. weatheringthestorm

    weatheringthestorm New Member

    The psychiatrist want to add this to my son's medications to help him fall asleep at night. He has a lot of trouble getting to sleep.

    Has anyone used this before? :confused:
  2. smallworld

    smallworld Moderator

    My 9-year-old daughter is taking Remeron (22.5 mg at night) for anxiety and depression. It does help her fall asleep, and she sleeps soundly all night, although she's a little hard to awaken in the morning.

    Although it's less likely than SSRIs to induce mania in kids with BiPolar (BP), it is still an antidepressant and mania can still occur. So you need to be on the lookout for that.
  3. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My son was on this for a number of years. He started wtih 7.5 mg (I'm thinking it was half a 15 mg pill). The very first night it worked! I can tell you that it was originially perscribed for "situational depression" and he only took a max of 30 mg eventually for a few years. It helped him not only get to sleep, but have a more "productive" sleep. The morning tiredness wore off after a while.

    If you decide to use it, just make sure you allow a little extra time the first week the medication is upped for difficult child to wake up. I used to crawl in next to him and rub his back and talk so he could wake up slowly and be happy. But he was much younger than your difficult child at the time! He was weaned off this last summer and biggest side effect he had was getting back to falling asleep on his own!

    This medication is also used in geriatric patients to help them sleep.

  4. tammyjh

    tammyjh New Member

    I was on this one and hated it. The good thing was that it did help me sleep. What I didn't like about it was the restless legs shortly after taking it, I was weepy....cried over everything, was highly irritable, and the weight gain was terrible. Part of the reason the psychiatrist and I picked this particular medication was that I am very thin and weight gain wouldn't be an issue but the weight came on too fast...20lbs in 9 wks. I wasn't able to get past 15mg.
  5. weatheringthestorm

    weatheringthestorm New Member

    Thank you for all the quick responses. I'd never heard of this medication and the personal experiences are really helpful.